Jump to content
CrazyBoards.org

Recommended Posts

Sooo.. I've just been diagnosed with Bipolar Disorder. My psychiatrist wants to put me on Lithium. I've been reading about it online, and so far all I've seen is people talking talking about weight gain. Getting any fatter will not make me feel any better. I would rather just off myself before I get any fatter. I see her on tuesday, and I am ready to tell her that I am not taking Lithium.

Does anyone have any experiences with Lithium? Are there other options that won't make me gain any weight?

Link to comment
Share on other sites

I started Lithium and have gained a couple of pounds, if that, most of which was through a bad diet at the time of taking it. The weight is coming off. It is not a given that you will gain weight on Lithium and you can always lose weight if you do gain some. Lithium is a fantastic medication that changes lives. I would recommend it.

Link to comment
Share on other sites

I refused lithium for other paranoid delusional reasons but I did start taking seroquel and gained 20 lbs in 6 months! I told my shrink I wanted to go off of it I did not tell her the only reason was the weight gain. I hear it eventually evens out after an initial gain...I hope its true

good luck, Giddy

Link to comment
Share on other sites

There is a universal truth among bipolar medications: they all will make *some* people gain weight. If you are going to the website I think you are going to, that site features people who mainly post about their negative experiences with *all* drugs. Check out some of the other medications. You will notice hudreds of people complaining about those medications as well.

Here's what I can tell you, as someone who has taken the drug for about three years: it is the one of the best mood stabilizers for treating bipolar. It will take you a bit to get used to the medication, so a slow titration will be necessary, as will a blood test to make sure you are in theraputic blood range levels.

After you get in theraputic range, you will see how it helps you, and it should. It has a good track record.

As for the weight gain? I gained maybe 3 pounds on it.

Best wishes

Link to comment
Share on other sites

There is a universal truth among bipolar medications: they all will make *some* people gain weight.

There is a universal truth among bipolar medications: they all will make *some* people gain weight.
Well worth saying at least two more times. I agree with the rest of gizmo's post, too.

I have been thru most all of the standard stabilizers in the last three years. With the exceptions of Tegretol and Lamictal, every single one included some weight gain. Depakote *for me* was by far the worst. Yet, it is a very effective med *for me,* so I stayed on it because I really valued the sanity it brought.

Lithium and Lamictal were the first meds I tried. I gained a few pounds the first month (presumably Lithium), but a month or so later they were gone. Water weight, most likely.

Lithium actually is my favorite med. When I first hit the therapeutic range, it gave me quiet head. That was miraculous. It calmed me down, too. Now, it acts as an antidepressant as much as anything. But, the real reason that I love Lithium is that it is neuroprotective and has the most neurogenerative powers of the stabilizers. That means it protects your brain and helps heal your brain. That makes it worth more than it's weight in gold, IMHO.

If I remember the stats, approximately 75% of people benefit from Lithium and 50% of those who try it do not have untenuable side effects. That means that the odds are 50-50 you'll benefit w/o significan s/e's. If it doesn't work out, meh, quit and try something else. It's not like you'll be locked in forever.

Good luck.

Link to comment
Share on other sites

;) my post didnt come out right my experience was from taking seroquel which made me mellow and lazy and gave me the munchies if I hadnt consumed the donuts on a daily basis BTW those little packets are 400 calories and I was chomping them like you would not believe also the giant coke I drank with them was an additional 400 calories so my increase for the day was 800 calories DUH!

I havent set my mind to lose weight yet but I am trying to get motivated to watch what I eat and at the very least walk my dogs.

so just to clarify my weight gain came from seroquel combined with coke and donuts not the meds alone!

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...